KUSA - Dr. John Torres from Premier Urgent Care answers your questions every week. If you have a medical question for Dr. John, send it to firstname.lastname@example.org and make sure to have Ask Dr. John in the subject line.
I have many symptoms associated with dyslexia. How do I go about getting tested?
Dyslexia is a learning disability that specifically relates to reading. Someone with dyslexia will have problems accurately recognizing words and problems with interpreting and spelling those words. This often means that students with dyslexia have reading problems and poor vocabulary growth. But dyslexia is not a result of poor instruction or teaching methods but is considered a neurological disability and can be inherited. Often time's students and adults will be able to adapt enough to make it hard to tell if they have dyslexia by simple observation. Some warning signs for school children include trouble with spelling and handwriting, difficulty reading and math word problems. For adults the warning signs could include having problems understanding written jokes and difficulties reading aloud or summarizing a story. Although there isn't one single test that can diagnose dyslexia a doctor can screen for it using a variety of question, questionnaires and even reading tests. Its import to find dyslexia as soon as possible since early intervention means more successful treatment.
Dr John, I would like to know more about the Z Pak, I heard something about it but not all of it. I have taken it several times so has my husband, he has a Defibrillator and I am a little concerned. Thank you, Carol
The "Z-Pak" is the brand name for the antibiotic azithromycin. In this case it's put in a convenient package with instructions that are easy to follow. This has turned into a frequently prescribed antibiotic over the last few decades and in 2010 it, or its generic equivalent, were the most prescribed antibiotic in the US. This medication is used for a variety of infections including strep throat, pneumonia and even traveler's diarrhea. When used correctly is can be a safe antibiotic but like all medications it can have side effects in some people. Abdominal pain, dizziness and itchiness are the ones most commonly seen. But serious side effects like allergic reactions and what's known as C Difficile, severe diarrhea associated with antibiotic use, have also been reported. Some studies have also shown an increase risk of heart issues, especially in those with heart problems to begin with, while taking this antibiotic. For most people it's a very safe medication, but for some, and especially those with heart issues, talking with your doctor about this antibiotic and its benefits and risks before taking it is important.
(KUSA-TV © 2014 Multimedia Holdings Corporation)